Alert archive / New York / Small Craft Advisories in 2023

Small Craft Advisory 86, NWS Buffalo, NY

September 19, 2023

NWS Buffalo, NY issued this small craft advisory at Sep 19, 2023, 1:35 AM EDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Sep 19, 2023, 1:35 AM EDT (05:35 UTC)
Expired
Sep 19, 2023, 10:27 PM EDT
In force
21 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

522 
WHUS71 KBUF 190535
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
135 AM EDT Tue Sep 19 2023

LOZ043-044-191345-
/O.NEW.KBUF.SC.Y.0086.230919T0535Z-230920T0300Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
135 AM EDT Tue Sep 19 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WHAT...Northwest winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
504 
WHUS71 KBUF 190759
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
359 AM EDT Tue Sep 19 2023

LOZ042-191600-
/O.EXB.KBUF.SC.Y.0086.000000T0000Z-230919T2100Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
359 AM EDT Tue Sep 19 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

* WHAT...Northwest winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ045-191600-
/O.EXB.KBUF.SC.Y.0086.230919T1800Z-230920T0300Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
359 AM EDT Tue Sep 19 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM EDT THIS EVENING...

* WHAT...West winds 15 to 20 knots and waves 3 to 6 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...From 2 PM this afternoon to 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ043-044-191600-
/O.CON.KBUF.SC.Y.0086.000000T0000Z-230920T0300Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
359 AM EDT Tue Sep 19 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...West winds 15 to 20 knots and waves 3 to 6 feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
524 
WHUS71 KBUF 191446
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1046 AM EDT Tue Sep 19 2023

LOZ043-044-192300-
/O.CON.KBUF.SC.Y.0086.000000T0000Z-230920T0300Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
1046 AM EDT Tue Sep 19 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ042-192100-
/O.CON.KBUF.SC.Y.0086.000000T0000Z-230919T2100Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
1046 AM EDT Tue Sep 19 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ045-192300-
/O.CON.KBUF.SC.Y.0086.230919T1800Z-230920T0300Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
1046 AM EDT Tue Sep 19 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 11 PM EDT THIS EVENING...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...From 2 PM this afternoon to 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
152 
WHUS71 KBUF 192101
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
501 PM EDT Tue Sep 19 2023

LOZ042-192215-
/O.EXP.KBUF.SC.Y.0086.000000T0000Z-230919T2100Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
501 PM EDT Tue Sep 19 2023

...SMALL CRAFT ADVISORY WILL EXPIRE AT 5 PM EDT THIS AFTERNOON...

$$

LOZ043-044-200300-
/O.CON.KBUF.SC.Y.0086.000000T0000Z-230920T0300Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
501 PM EDT Tue Sep 19 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...West winds 10 to 20 knots and waves 3 to 6 feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ045-200300-
/O.CON.KBUF.SC.Y.0086.000000T0000Z-230920T0300Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
501 PM EDT Tue Sep 19 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...West winds 5 to 15 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
139 
WHUS71 KBUF 200227
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1027 PM EDT Tue Sep 19 2023

LOZ043>045-200330-
/O.CAN.KBUF.SC.Y.0086.000000T0000Z-230920T0300Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
1027 PM EDT Tue Sep 19 2023

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have diminished below Small Craft Advisory levels.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 18, 10:30 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 18, 10:30 PM EDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1030 PM EDT Mon Sep 18 2023

.SYNOPSIS...
Slightly cooler air arriving behind a cold front will result in
a few lake effect rain showers south and southeast of
especially Lake Ontario tonight into Tuesday morning. Following
the departure of this system, surface high pressure will build
back into our region later Tuesday leading to dry and quiet
weather the remainder of the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
Showers and isolated thunderstorms will wane across much of western
New York tonight with loss of diurnal instability, but chances will
remain to the east and southeast of Lake Ontario closer to the
slowing mid-level trough and where a supply of cooler air aloft
provides a weak lake response. Elsewhere, should be a decent amount
of lake cloud cover within a northwest upslope flow. There could be
some Southern Tier valley fog, but this should be limited with the
expected lake clouds.

The mid-level trough will exit into New England Tuesday. However,
lingering cyclonic flow will continue for much of Tuesday. This will
lead to a lingering of lake clouds and some showers east and
southeast of Lake Ontario. Tuesday will be the coolest day of the
week with high temperatures in the lower to mid 60s with some
upper 50s for higher terrain.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Canadian sourced sfc high will build southeast across the eastern
Great Lakes Tuesday night. This will promote clear skies and good
radiational cooling across the CWA. The coolest spots will likely
see temperatures in the low 40s near 40F by daybreak. We may even
see a few readings dip into the upper 30s across the S. Tier and
east of Lake Ontario.

Quite dry weather can be anticipated through the rest of this
period. There will also be a gradual day to day warming trend
through Friday. Highs expected to climb well into the mid and upper
70s near 80F by the end of the week.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
One last quiet day anticipated Saturday but we will likely see some
mid and high clouds approach from the south and Southeast from the
next system.

A low pressure system developing along the southeastern
states is projected to lift north and then northwest towards the
region. While the main guidance packages still have the typical
differences in exact track and timing of this system...an influx of
Atlantic-based moisture and associated lift appears it will
eventually spread into our region for the second half of the
weekend. This would support a return of unsettle weather by Saturday
night into Sunday which will continue into the new work week. That
said...given the uncertainty cast by the deterministic models will
hold PoPs in the chance range for the rest of this period but higher
than NBM guidance.

In terms of temperatures...highs will generally be found in the mid
to upper 70s Saturday, then falling back a few degrees as this next
system begins to impact the eastern Great Lakes.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
While most sites will experience VFR conditions overnight...some
sites will experience MVFR cigs after 08z. Lower cigs are
already in place across much of the Southern Tier. IFR conditions
will be possible late for sites such as KJHW and KELZ.

Leftover MVFR cigs Tuesday morning...mainly east of Lake Ontario
and across the Southern Tier...will improve to VFR levels during
the course of the morning and midday. Otherwise...VFR weather
can be expected for most of Tuesday.

Outlook...

Wednesday through Saturday...VFR.

&&

.MARINE...
Freshening winds in the wake of an exiting cold front will
result in choppy conditions...mainly on Lake Ontario during the
day Tuesday. This will likely require a round of small craft
advisories into Tuesday evening.

Winds and waves will drop off overnight Tuesday night and
Wednesday...as high pressure will build across the region.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JLA/Thomas/TMA
NEAR TERM...TMA
SHORT TERM...AR
LONG TERM...AR
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Sep 18, 4:20 AM EDT, 21 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
420 AM EDT Mon Sep 18 2023

NYZ001>008-010>014-019>021-085-190830-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
420 AM EDT Mon Sep 18 2023

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-190830-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
420 AM EDT Mon Sep 18 2023

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

There is a chance for waterspouts through this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-190830-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
420 AM EDT Mon Sep 18 2023

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 3:59 AM EDTBeach Hazards StatementBUFCayuga, Monroe, Orleans, Oswego, Wayne18 hr

Nearby

Small Craft Advisories in New York, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.